Wisconsin, 2006

Flash Flooding in Wisconsin, March 13, 2006

March 13, 2006 · NWS MKX · 2 events in 2 counties and zones

During the late evening of Sunday, March 12, flash floods occurred over a couple southern Wisconsin counties as a complex of thunderstorms producing torrential rainfalls moved across the area. Several thunderstorms trained over the same locations in parts of Rock County and Walworth County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

During the late evening of Sunday, March 12, flash floods occurred over a couple southern Wisconsin counties as a complex of thunderstorms producing torrential rainfalls moved across the area. Several thunderstorms trained over the same locations in parts of Rock County and Walworth County. Rainfall totals ranged from 1 to locally 4 inches across portions of Rock and Walworth counties. Some NWS Co-op stations near these storms reported 2.90 inches at a location 6 miles northwest of Elkhorn (Walworth Co.), 3.65 inches in Delavan (Walworth Co.), and 3.95 inches in Clinton (Rock Co.). Scattered gravel shoulder washouts were reported from the Beloit area northeast to the Elkhorn area. In this area, roadside ditches overflowed and several roads were covered with water to a depth of 1 to 2 feet in spots. Water damage occurred at the Division of Motor Vehicles building on the south side of Elkhorn after a nearby drainage ditch overflowed. Several cars were stranded in the flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 12, 3:26 PM CST, 8 hours 34 minutes earlier.

Area forecast discussion, Mar 12, 3:26 PM CST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 PM CST SUN MAR 12 2006

.DISCUSSION...FORECAST FOCUS ON SEVERE THREAT AND PCPN AMOUNTS
WITH SHOWERS AND THUNDERSTORMS TONIGHT.

THUNDERSTORMS IN SE IA ARE FIRING IN REGION OF 850 MB MASS CONVERGENCE
ALONG BAROCLINIC ZONE WHERE PROFILER NETWORK SHOWS A 30-40 KT SW
LOW LVL JET SOUTH OF THE GRADIENT PLOWING INTO E-SE FLOW TO THE
NORTH. SECOND LARGER COMPLEX IS DEVELOPING IN WRN MO NR JUNCTION
OF SFC LOW AND SFC WARM FRONT.

MODELS IN GOOD AGREEMENT BRINGING 850 MB BAROCLINIC ZONE TO THE
WI/IL BORDER BY 00Z...THEN CLOSE TO AN ARX/GRB LINE BY 06Z...AS
FLOW BACKS TO THE SOUTH AHEAD OF DEEPENING 500 MB TROF MOVING INTO OUT
THE PLAINS AND SFC LOW IN WRN KS LIFTS NE TWDS SW WI/NW IL BY 12Z MON.

BEST CHC OF WIDESPREAD SHRA AND TSTMS WILL BE BETWEEN 00Z AND 06Z
AS CONVERGENCE ON NOSE OF LLJ CREATES STRONG FRONTOGENETIC FORCING
AND ISENTROPIC OMEGA IS AIDED BY ULD OF COUPLED 300 MB JET MAXES.
MAIN SEVERE THREAT WOULD BE HAIL...AS SFC WARM FRONT EXPECTED TO
REMAIN SOUTH OF IL BORDER WITH BUFKIT SNDGS SHOWING LOWEST LAYERS
COOL AND STABLE WITH AN ERLY FLOW. ELEVATED CAPES ON THE GFS
SOUNDING AT 03Z FOR MSN SHOWS 1100 J/KG...WITH A WET BULB ZERO
AROUND 8500 FT.

DRY PUNCH NOTED ON WATER VAPOR LOOPS THEN PUSHES STEADY PCPN NORTH
OF CWA BY 12Z...WITH WRAP AROUND PCPN AFTER LOW PASSES BY STARTING
AS RAIN...THEN MIXING WITH AND CHANGING TO SNOW AS THICKNESSES
COLLAPSE FROM WEST TO EAST IN CAA BEHIND LOW. LOOKING FOR EARLY
HI/S TOMORROW THEN STEADY OR FALLING TEMPS IN THE AFTERNOON.

NEXT CHC OF PCPN WILL COME ON WED NGT/THURSDAY AS ZONAL FLOW ZIPS
A WAVE ACROSS THE UPPER MIDWEST. STILL A GOOD AMOUNT OF
UNCERTAINTY AMONG THE VARIOUS MODELS AS TO EXACT TRACK OF SFC
LOW...SO WILL KEEP CHC LGT SNOW FOR NOW. TEMPS AT OR BELOW NORMAL
THRU THE WEEK.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

09/09
Hazardous weather outlook, Mar 12, 6:35 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
635 PM CST SUN MAR 12 2006

WIZ046-047-051-052-056>060-062>072-131200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
635 PM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT...AS LOW
PRESSURE APPROACHES SOUTHERN WISCONSIN FROM THE CENTRAL PLAINS.
LARGE HAIL UP TO AROUND 1 INCH IS POSSIBLE. THERE IS ALSO A CHANCE
FOR DAMAGING WINDS OF AROUND 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED...HOWEVER THERE MAY BE PERIODS OF
LIGHT SNOW OR FLURRIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-665-131200-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
635 PM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY PRODUCE HAIL UP TO AROUND 1 INCH AND WINDS IN
EXCESS OF 50 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED MONDAY AND MONDAY NIGHT .

TZ

In the hours before

Local storm report, Mar 12, 7:09 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
709 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             PALMYRA                 42.88N 88.59W
03/12/2006  M0.25 INCH       JEFFERSON          WI   LAW ENFORCEMENT

&&

GD
Special weather statement, Mar 12, 9:27 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
927 PM CST SUN MAR 12 2006

WIZ069>072-130430-
ROCK WI-WALWORTH WI-RACINE WI-KENOSHA WI-
927 PM CST SUN MAR 12 2006

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST MONDAY MORNING FOR
ROCK...WALWORTH...RACINE AND KENOSHA COUNTIES OF SOUTHEAST WISCONSIN.

AT 925 PM CST RADAR INDICATED A VERY STRONG THUNDERSTORM OVER
WINNEBAGO COUNTY ILLINOIS MOVING TO THE NORTHEAST AT 45 MPH.  THIS
STORM WILL BE ENTERING ROCK AND WALWORTH COUNTIES SHORTLY AFTER 10
PM. THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS TO 50 MPH...HAIL
...LOCALLY HEAVY RAIN AND INTENSE LIGHTNING.  PERSONS IN ROCK AND
WALWORTH COUNTIES SHOULD BE ALERT FOR THIS APPROACHING STORM.

ZAJDEL
Local storm report, Mar 12, 10:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1013 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             BELOIT                  42.52N 89.02W
03/12/2006  M0.88 INCH       ROCK               WI   LAW ENFORCEMENT

&&

BORGHOFF
Special weather statement, Mar 12, 10:57 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1057 PM CST SUN MAR 12 2006

WIZ046-047-051-052-056>060-062>072-130545-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1057 PM CST SUN MAR 12 2006

A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM FOR ROCK...WALWORTH...
RACINE AND KENOSHA COUNTIES.

WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUED TO MOVE
ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN LATE THIS EVENING. THE
HEAVIEST THUNDERSTORM WERE LOCATED ACROSS ROCK AND WALWORTH
COUNTIES...IN THE VICINITY OF EAST TROY...ELKHORN AND JANESVILLE.
THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 40 MPH AND WILL
AFFECT WAUKESHA...MILWAUKEE...WHITEWATER...FORT ATKINSON AND
JEFFERSON THROUGH MIDNIGHT.

BRIEF HEAVY RAINFALL OF ONE HALF INCH TO ONE INCH IN ONE HOURS TIME
MAY RESULT IN PONDING OF WATER.  ONE HALF INCH HAIL IS ALSO POSSIBLE
WITH THE STRONGER THUNDERSTORMS.  SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO LAST MUCH OF THE NIGHT.

MBK
Special weather statement, Mar 12, 11:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1132 PM CST SUN MAR 12 2006

WIZ046-047-051-052-056>060-062>072-130630-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1132 PM CST SUN MAR 12 2006

A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM FOR ROCK...WALWORTH...
RACINE AND KENOSHA COUNTIES.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN THROUGH 1 AM.  THE HEAVIEST
THUNDERSTORMS WERE OVER NORTHERN ILLINOIS...SOUTH OF ROCKFORD.  THESE
THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 40 MPH AND WILL PUSH
INTO THE LAKE GENEVA...KENOSHA AND TWIN LAKES AREAS BY 1230 AM.

BRIEF HEAVY RAINFALL OF ONE HALF INCH TO ONE INCH IN ONE HOURS TIME
MAY RESULT IN PONDING OF WATER THROUGH THE NIGHT.  SOME MINOR
STREET FLOODING IS POSSIBLE.

ONE HALF INCH HAIL IS ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LAST MUCH OF THE NIGHT.

MBK

The radar

The Milwaukee radar (KMKX), 64 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rock

When
March 13, 12:00 AM CST to 2:00 AM CST
Where
Rock County, Beloit
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -89.033

Flash Flood, Walworth

When
March 13, 1:00 AM CST to 3:00 AM CST
Where
Walworth County, Delavan
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -88.633

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494633, 5494634.